CANKER SORES
Daily multivitamins may not be the cure for canker sores

THE QUESTION Vitamin deficiencies have been suggested as one cause of canker sores, the common mouth sores whose medical name is recurrent aphthous stomatitis. Might taking vitamins help prevent them?

THIS STUDY involved 160 adults, most in their mid-30s, who had had at least three canker sores in the preceding year. They were randomly assigned to take a multivitamin, containing the recommended amounts of vitamins A, B1, B2, B6, B9, B12, C, D and E but no other micronutrients or supplements, or a placebo daily. During the next year, the participants reported 702 canker sore outbreaks that were confirmed by an oral exam. Virtually no differences were found between those who did and did not take vitamins. Participants in both groups had, on average, four outbreaks of canker sores that lasted an average of eight days each time. Reported pain also was essentially the same, and no differences were found between men and women.

WHO MAY BE AFFECTED? Anyone who develops canker sores, which occur more often in women, teens and people in their 20s. No one knows just what causes canker sores, but stress, allergies and vitamin deficiencies are believed to play a role. Though painful, the sores are not contagious.

CAVEATS Most participants did not have a vitamin deficiency; earlier studies had reported benefit from high doses of vitamins in those who were deficient. Some data came from daily logs kept by the participants. No teens were included. Participants were paid $25 for each visit required by the study.

FIND THIS STUDY April issue of the Journal of the American Dental Association (jada.ada.org).

LEARN MORE ABOUT canker sores at www.familydoctor.com and www.mayoclinic.com.

Linda Searing

The research described in Quick Study comes from credible, peer-reviewed journals. Nonetheless, conclusive evidence about a treatment's effectiveness is rarely found in a single study. Anyone considering changing or beginning treatment of any kind should consult with a physician.